Translate

Follow by Email

Jun 21, 2012

Statins Associated With Fatigue

A study in the Archives of Internal Medicine of June showed that low energy and fatigue have been described by patients receiving statins in observational studies.  The study enrolled 1016 subjects (692 men; 324 women) with LDL levels of 115 to 190 mg/dL and no cardiovascular disease or diabetes who were randomized to simvastatin 20 mg, pravastatin 40 mg, or placebo for six months.
Results showed a significant adverse effect on energy and fatigue with exertion associated with statin use, which was more common in women than men. Both simvastatin and pravastatin contributed to this effect. The authors also point out that there was a significant relation between the reduced energy reported and actual activity, which could in turn lead to an increase in cardiovascular clinical events.
Other side effects of statin drugs include muscle pain, asthma, dementia and now fatigue.  I would question the use of statins in my patients.